Michigan, 2020

Heavy Snow in Michigan, January 18, 2020

January 18, 2020 · NWS APX · 3 events in 3 counties and zones

Low pressure would advance from Iowa, moving directly over northern lower Michigan on the 18th. Two areas of heavy snow resulted.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Low pressure would advance from Iowa, moving directly over northern lower Michigan on the 18th. Two areas of heavy snow resulted. One impacted southeast Chippewa County in eastern upper Michigan, associated with lake enhanced snow with southeast winds off of Lake Huron. The DeTour Village area picked up 7 to 8 inches of snowfall. The other area was in Leelanau and Grand Traverse Counties in northwest lower Michigan. This was thanks to some locally heavier banded snowfall. Leland topped out at almost 11 inches of snow, while Kingsley and the south end of Traverse City were around 8 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jan 17, 11:45 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Jan 17, 11:45 PM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1145 PM EST Fri Jan 17 2020

.UPDATE...
Issued at 1013 PM EST Fri Jan 17 2020

NE edge of the snow shield has arrive across our SW CWA late this
evening driven by deep moisture and strong lift well in advance of
developing low pressure over the Plains. Does appear that heaviest
precip is heading toward Southern Lower Michigan as expected...but
no doubt steady light snow will continue to overspread our entire
CWA during the balance of the night. Overall snow amounts will
fall within the 1 to 3 inch range for the night...with the
highest amounts across our southern CWA where the strongest
forcing will reside. Still anticipated the arrival of heavier
snow on Saturday as the low center lifts thru Lower
Michigan...with the lakes becoming involved and eventually taking
over as the primary source of lift and moisture Saturday night as
CAA commences. With that said...all ongoing headlines will remain
in tact at this time.

&&

.NEAR TERM...(Through Tonight)
Issued at 408 PM EST Fri Jan 17 2020

...Long duration snow event starts tonight...

High impact weather potential: Light to moderate snow develops
tonight, producing snow-covered and slippery road conditions by
morning. Increasingly gusty southeast winds likely to result in minor
lakeshore flooding along some of the coasts.

Pattern synopsis: Amplified, but still quite progressive, flow
regime found across NOAM early this afternoon, with longwave ridge
axis building directly overhead as troughing emerges out of the
Intermountain West. Surface reflections match their mid-level
parents as one would expect, with broad high pressure centered
north/south across the Great Lakes into the southeast States as lee-
side cyclogenesis takes shape across the high plains of Colorado.
While the former has finally brought a demise to the persistent lake
effect snows (aren't they always) and even helped scatter out some
of the lower overcast, the development of deep southwest flow and
upper level moisture advection tied to the later already spreading
cirrus north into the Great Lake region. Of course, low level
moisture advection a bit less aggressive on its northward journey,
as evident by large area of snow and rain still well off to our
southwest.

Despite persistence of the amplified pattern, large scale features
remain very progressive, allowing that developing Colorado low and
its attendant mid level wave to rotate into and through the Great
Lakes to kick off the weekend. Accumulating snow will be the result,
some of which could be quite significant, especially in those
favored lake effect regions.

Primary forecast concerns/challenges: Addressing timing of snow
onset tonight and snow amounts by morning.

Details: Steady top-down saturation will continue into this evening
as moisture advection further matures well ahead of developing
Plains system. Expect snow to spread southwest to northeast, slowed
a bit in its progress as it encounters dry southeast flow supplied
by departing surface high. Still think snow will encompass much of
the area by Saturday morning. Little doubt remains that strongest
ascent/deepest moisture convergence will focus across southern
Michigan where low level jet forcing is maximized. Also, well
displayed standing wave signature in nearly all high resolution
guidance (well noted in these low level southeast flow regimes),
with max omega essentially bifurcating northern lower Michigan. In
addition, guidance derived soundings support lower than normal snow
to liquid ratio for this time of year, with both omega displaced
away from favored dendritic growth region and an extremely deep
saturated layer (surface to 15kft) warmer than -10c, supporting
riming potential. This should keep ratios on the order of 12/13 to
1. Add all the above and expect snow amounts to remain fairly light
through the overnight period, with totals generally ranging from 1
to 3 inches...highest far southern areas, with less amounts across
eastern upper Michigan. Increasingly gusty southeast winds will
bring a bit of blowing and drifting snow, especially in those more
open and exposed areas. Heavier snow set to arrive on Saturday as
main area of low pressure cuts across the northern Lakes. See the
short term section of this area AFD for those details.

&&

.SHORT TERM...(Saturday through Monday)
Issued at 408 PM EST Fri Jan 17 2020

High Impact Weather Potential: High

...Winter storm through Saturday, potentially significant lake
effect for some to follow...

Pattern Synopsis:

A relatively strong, amplified shortwave with a 500mb jet max
approaching 100kts will be moving into the upper-Mississippi Valley
Saturday morning. An associated cyclone will deepen somewhat rapidly
underneath favorable divergence/ascent provided aloft by the trough.
It will follow the strongest low to mid-level warm air advection,
moving into the Great Lakes by Saturday afternoon. The system will
depart to the east Saturday evening, with west/west-northwest winds
are expected across the area in behind. A relatively weak
boundary/aggregate trough is expected to set up across northern
lower Saturday night, but the exact location is uncertain and will
likely sag south into Sunday morning. Winds will eventually turn
more northerly through Sunday.

Forecast/Details:

Snowfall from the system will be ongoing at the start of the period
into Saturday night. As the system continues east, lake effect snow
will begin Saturday afternoon/evening in behind across western
portions of the forecast area. The highest totals are expected with
lake-enhanced snow across eastern upper through Saturday afternoon
and with lake effect snow -- potentially significant for some given
possible convergence and very favorable environment -- in WNW flow
across northern lower Saturday evening through Sunday morning.

Saturday morning - Saturday evening: Forecast soundings show deep
saturation through the majority of the profile, including within the
DGZ. While much of the lower half of the saturated environment will
be warmer than the DGZ hindering snowfall amounts with snow crystal
type concerns, expected forcing should support some heavier snowfall
rates within more intense bands. The best forcing appears to be
along the southern portion of the forecast area where the most
favorable upper-level ascent, strongest mid-level warm air
advection, and likeliest frontogenetical forcing will be collocated
to support these heavier snow bands. In addition, southeasterly
winds on the front end of the system is expected to create lake-
enhanced snowfall across eastern upper with a large fetch across
Lake Huron. More of the saturated profile is expected to reside
within the DGZ across eastern upper as well, aiding higher snowfall
amounts with efficient dendritic growth.

In total, a widespread area of 5-7" is expected across northern
Michigan directly related with this system, with some higher totals
within the aforementioned areas supportive of heavier snowfall. Some
areas of eastern upper could see 10" with lake-enhanced bands. Wind
gusts of 25+ mph are expected to create difficult travel conditions
on Saturday with blowing/drifting snow and rapid drops in
visibility, especially within heavier snow bands.

Saturday evening - Sunday: Westerly/west-northwesterly winds in
behind this system as it passes will bring additional lake effect
snow to portions of northern Michigan through Sunday. Forecast
soundings across the northwestern parts of the area show an
impressive saturated environment close to 700mb through the night
with the upper-half of the boundary layer located within the DGZ.
Relatively strong near-surface winds and northern Lake Michigan
temperatures of 5-6 C will likely support more organized lake effect
bands. Enhanced convergence along the aforementioned surface
troughing, with current thoughts placing this in the northern half
of our northern lower forecast area E/SE of Grand Traverse Bay,
could support an intense, concentrated lake effect band with
significant snowfall totals of 8+" locally. Confidence is mixed in
this feature's location and existence, but deemed important to
discuss based on potential impacts through Sunday morning.

Otherwise, high temperatures in the lower 30s are expected across
northern Michigan on Saturday before cooling into the lower 20s on
Sunday. Overnight lows on Sunday could dip into the single digits.

.LONG TERM...(Monday night through Friday)
Issued at 408 PM EST Fri Jan 17 2020

High Impact Weather Potential: Minimal

Longwave troughing encompasses much of the eastern CONUS to begin
the week as upper-level ridging resides to the west. Strong surface
high pressure will continue to build across the northern Great
Plains as a cyclone will move east of Hudson Bay. Somewhat enhanced
northwesterly flow between the two features will bring colder air
into the region through the beginning of the week. Lake effect
chances also continue, but uncertainty lies in how long they will
last. Near-surface winds begin to weaken as the high pressure center
makes its way towards the Great Lakes by Tuesday, limiting moisture
flux and band organization and opening the door to more mesoscale
influences for snowfall. Thus, lake effect accumulations are
expected to be on the lower-end as of now. Precipitation chances
diminish by mid-week as high pressure moves in, also raising
temperatures from the lower 20s into the low to mid-30s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1145 PM EST Fri Jan 17 2020

Widespread snow will continue to develop from SW to NE across
Northern Lower Michigan overnight in advance of low pressure
developing over the Plains. Remaining VFR conditions will
deteriorate to MVFR overnight and eventually IFR on Saturday as
this snow overspreads our area. SE winds will strengthen to 15 to
25 kts overnight and further strengthen to 20 to 30 kts on
Saturday. Winds will begin to shift to the W/NW by late Saturday
afternoon as the low center slides into Lake Huron.

&&

.MARINE...
Issued at 408 PM EST Fri Jan 17 2020

Increasingly gusty southeast winds will bring gale force
wind gusts late tonight into Saturday morning across northern Lake
Huron, with small craft advisories elsewhere. Winds temporarily
subside heading into Saturday afternoon, with winds once again
increasing in speed as they veer to the northwest and north Saturday
night into Sunday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY until 7 PM EST Sunday for MIZ020-021-
     025>027-031>033.
     WINTER WEATHER ADVISORY from 5 AM Saturday to 1 PM EST Sunday
     for MIZ086>088-095-096.
     LAKESHORE FLOOD ADVISORY from 5 AM to 1 PM EST Saturday for
     MIZ018-024-030-035-036-042-088-096-097.
     LAKESHORE FLOOD ADVISORY until 1 PM EST Saturday for MIZ020-095-
     098.
     WINTER WEATHER ADVISORY from 3 AM Saturday to 1 PM EST Sunday
     for MIZ016-022-028-098-099.
     WINTER WEATHER ADVISORY from 3 AM Saturday to 7 AM EST Sunday
     for MIZ017-018-023-024-029-030-097.
     WINTER WEATHER ADVISORY until 1 AM EST Sunday for MIZ034>036-041-
     042.
LH...GALE WARNING from 5 AM to 1 PM EST Saturday for LHZ345>349.
LM...SMALL CRAFT ADVISORY until 1 PM EST Saturday for LMZ323-341-342-
     344>346.
LS...NONE.
&&

UPDATE...MR
NEAR TERM...MB
SHORT TERM...DJC
LONG TERM...DJC
AVIATION...MR
MARINE...MSB
Hazardous weather outlook, Jan 17, 3:48 PM EST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
348 PM EST Fri Jan 17 2020

MIZ016>018-020>036-041-042-086>088-095>099-181200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
348 PM EST Fri Jan 17 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Through tonight.

Accumulating snow will begin late tonight across mainly northern
lower Michigan. Gusty winds will lead to areas of blowing and
drifting snow. See current Winter Weather Advisories for further
details.

Lakeshore flooding is possible across many of the coastlines of
northern Michigan tonight. Please see the latest coastal flood
statement for additional details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Snow will continue accumulating through Saturday evening, with
additional lake effect snow expected later Saturday night into
Sunday. Gusty winds will also lead to areas of blowing and
drifting snow. See current Winter Weather Advisories for further
details.

Lakeshore flooding is possible across many of the coastlines of
northern Michigan Saturday morning. Please see the latest coastal
flood statement for additional details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
snowfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-181200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
348 PM EST Fri Jan 17 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Through tonight.

Gale force winds are expected across northern Lake Huron late
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gale force winds will continue across northern Lake Huron
Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Leelanau

When
January 18, 2:00 AM EST to 5:00 PM EST
Where
Leelanau forecast zone
Reported by
Trained Spotter
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Heavy Snow, Grand Traverse

When
January 18, 2:00 AM EST to 5:00 PM EST
Where
Grand Traverse forecast zone
Reported by
COOP Observer
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Heavy Snow, Southeast Chippewa County

When
January 18, 6:00 AM EST to 7:00 PM EST
Where
Southeast Chippewa County forecast zone
Reported by
Trained Spotter
Coordinates
46.328, -84.529 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873852, 873853, 873851.